Alert archive / Kentucky / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Louisville, KY
NWS Louisville, KY issued this red flag warning at Oct 13, 2022, 3:55 AM EDT for 30 counties in Kentucky; 10 counties in Indiana. It took effect at Oct 13, 2022, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2022, 3:55 AM EDT (07:55 UTC)
- In effect from
- Oct 13, 2022, 1:00 PM EDT
- Expired
- Oct 13, 2022, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Louisville, KY
All 40 counties
Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Anderson County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Grayson County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Logan County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Nelson County, KY, Ohio County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Spencer County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 19 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442 WWUS83 KLMK 130755 RFWLMK URGENT - FIRE WEATHER MESSAGE National Weather Service Louisville KY 355 AM EDT Thu Oct 13 2022 ...Gusty Winds and Low Relative Humidity Expected Today and Tomorrow... KYZ028-132000- /O.NEW.KLMK.FW.W.0002.221013T1700Z-221014T0000Z/ /O.NEW.KLMK.FW.A.0001.221014T1500Z-221015T0000Z/ Hardin- 355 AM EDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM EDT/ 12 PM CDT/ THIS AFTERNOON TO 8 PM EDT/ 7 PM CDT/ THIS EVENING FOR STRONG AND GUSTY WINDS WITH LOW HUMIDITY FOR ALL OF SOUTHERN INDIANA MOST OF CENTRAL KENTUCKY. ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR STRONG AND GUSTY WINDS WITH LOW HUMIDITY FOR ALL OF SOUTHERN INDIANA MOST OF CENTRAL KENTUCKY. * WIND...Winds out of the west between 15 to 20 mph with gusts of 30 to 35 mph today. Winds out of the southwest between 15 to 20 mph with gusts of 30 to 40 mph Friday afternoon. * HUMIDITY...Minimum relative humidities of 20 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ BTN
2 follow-up statements
791 WWUS83 KLMK 130810 RFWLMK URGENT - FIRE WEATHER MESSAGE National Weather Service Louisville KY 410 AM EDT Thu Oct 13 2022 ...Gusty Winds and Low Relative Humidity Expected Today and Tomorrow... INZ076>079-083-084-089>092-KYZ023>027-029>041-045>048-053-054- 061>063-070-071-132000- /O.EXA.KLMK.FW.W.0002.221013T1700Z-221014T0000Z/ /O.EXA.KLMK.FW.A.0001.221014T1500Z-221015T0000Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Nelson-Mercer-Jessamine-Larue-Marion-Butler-Edmonson-Hart- Logan-Warren- 410 AM EDT Thu Oct 13 2022 /310 AM CDT Thu Oct 13 2022/ ...RED FLAG WARNING IN EFFECT FROM 1 PM EDT/ 12 PM CDT/ THIS AFTERNOON TO 8 PM EDT/ 7 PM CDT/ THIS EVENING FOR STRONG AND GUSTY WINDS WITH LOW HUMIDITY FOR ALL OF SOUTHERN INDIANA AND MOST OF CENTRAL KENTUCKY. ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR STRONG AND GUSTY WINDS WITH LOW HUMIDITY FOR ALL OF SOUTHERN INDIANA AND MOST OF CENTRAL KENTUCKY. The National Weather Service in Louisville has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM EDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Friday morning through Friday evening. * WIND...From the west between 15 to 20 mph with gusts of 30 to 35 mph today. Winds from the southwest between 15 to 20 mph with gusts of 30 to 40 mph Friday afternoon. * HUMIDITY...Minimum relative humidities of 20 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KYZ028-132000- /O.CON.KLMK.FW.W.0002.221013T1700Z-221014T0000Z/ /O.CON.KLMK.FW.A.0001.221014T1500Z-221015T0000Z/ Hardin- 410 AM EDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS WITH LOW HUMIDITY. ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR STRONG AND GUSTY WINDS WITH LOW HUMIDITY. * WIND...From the west between 15 to 20 mph with gusts of 30 to 35 mph today. Winds from the southwest between 15 to 20 mph with gusts of 30 to 40 mph Friday afternoon. * HUMIDITY...Minimum relative humidities of 20 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KYZ055-132000- /O.EXA.KLMK.FW.A.0001.221014T1500Z-221015T0000Z/ Boyle- 410 AM EDT Thu Oct 13 2022 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR STRONG AND GUSTY WINDS WITH LOW HUMIDITY... The National Weather Service in Louisville has issued a Fire Weather Watch, which is in effect from Friday morning through Friday evening. * WIND...From the southwest between 15 to 20 mph with gusts of 30 to 40 mph Friday afternoon. * HUMIDITY...Minimum relative humidities of 20 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ BTN/EBW
216 WWUS83 KLMK 131926 RFWLMK URGENT - FIRE WEATHER MESSAGE National Weather Service Louisville KY 326 PM EDT Thu Oct 13 2022 ...Gusty Winds and Low Relative Humidity Expected Today and Tomorrow... INZ076>079-083-084-089>092-KYZ023>041-045>048-053-054-061>063-070- 071-140900- /O.UPG.KLMK.FW.A.0001.221014T1500Z-221015T0000Z/ /O.NEW.KLMK.FW.W.0003.221014T1500Z-221015T0000Z/ /O.CON.KLMK.FW.W.0002.000000T0000Z-221014T0000Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Nelson-Mercer-Jessamine-Larue-Marion-Butler- Edmonson-Hart-Logan-Warren- 326 PM EDT Thu Oct 13 2022 /226 PM CDT Thu Oct 13 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN INDIANA AND MOST OF CENTRAL KENTUCKY... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN INDIANA AND MOST OF CENTRAL KENTUCKY... The National Weather Service in Louisville has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM EDT Friday. The Fire Weather Watch is no longer in effect. A Red Flag Warning also remains in effect until 8 PM today. * WIND...From the west between 15 to 20 mph with gusts of 30 mph through early this evening. Winds from the southwest between 15 to 20 mph with gusts of 30 to 35 mph Friday afternoon. * HUMIDITY...Minimum relative humidities of 18 to 23 percent Friday afternoon. * IMPACTS...any fires that start will likely spread rapidly. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KYZ055-140900- /O.UPG.KLMK.FW.A.0001.221014T1500Z-221015T0000Z/ /O.NEW.KLMK.FW.W.0003.221014T1500Z-221015T0000Z/ Boyle- 326 PM EDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY FOR BOYLE COUNTY... The National Weather Service in Louisville has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM EDT Friday. The Fire Weather Watch is no longer in effect. * WIND...Winds from the southwest between 15 to 20 mph with gusts of 30 to 35 mph Friday afternoon. * HUMIDITY...Minimum relative humidities of 18 to 23 percent Friday afternoon. * IMPACTS...any fires that start will likely spread rapidly. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ RAS/JML
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this red flag warning went out at Oct 13, 3:36 AM EDT, 19 minutes earlier.
Area forecast discussion, Oct 13, 3:36 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
336 AM EDT Thu Oct 13 2022
.Short Term...(Today and tonight)
Issued at 325 AM EDT Thu Oct 13 2022
...Gusty Winds and Dry Air Increase Fire Weather Danger...
IMPACTS TODAY:
- Wind Gusts of 30-35 mph this afternoon
- Dry air will result in RH under 30%
Secondary cold front will push through southern IN/central KY this
morning. Behind it will be much cooler and drier air advecting in
over the Ohio Valley for today. Steep pressure gradient will also be
in place behind the cold front with a sfc low to our northeast and
building high out to the west. This along with with strong mid-level
winds mixing down to the surface, could see gust this afternoon
between 30-35 mph. Will put out a special weather statement to
account for these wind gusts later this afternoon. With the drier
and mixing, dew points will likely be between 25-30 degrees
resulting in relative humidities between 25-30 percent. After
collaborating with our neighboring forecast offices as well as input
from our forestry partner and the lack of precipitation for most of
our western and northern counties on Wednesday, decided to go with a
Red Flag Warning for the increased fire weather danger this
afternoon. Winds will then diminish after sunset and skies will be
mainly clear overnight. Temperatures today will be considerably
cooler with highs only in the mid/upper 60s and lows by tomorrow
morning in the upper 30s to near 40.
&&
.Long Term...(Friday through Wednesday)
Issued at 330 AM EDT Thu Oct 13 2022
...Elevated Wildfire Danger on Friday...
Dry and windy conditions are forecast for Friday. Stacked low
pressure is forecast to pivot over the Upper Midwest, with a sfc
cold front cutting through portions of the Midwest and Plains.
Clouds should begin to increase late in the day from the northwest,
but much of Friday will feature sunshine. Deep mixing to around 10
kft will support substantial downward momentum transfer with ~40 kts
near the top of the deep mixed layer. Blended HREF and CONSShort
data was used to increase NBM winds and decrease sfc dewpoints
Friday afternoon. Southwesterly winds of 10-20 mph with gusts to 30-
40 mph are forecast Friday afternoon. These strong winds will occur
as RH values dip to 20-25%, resulting in a substantial risk for
wildfires and uncontrolled spread. Plan to issue a Red Flag Watch
for areas that did not receive appreciable rainfall (~0.25 inches or
more) on Wednesday (roughly northwest of a Bowling Green to
Lexington line). The Red Flag Watch is for 11 AM EDT through 8 PM
EDT Friday. The counties included in the headline may be adjusted
Thursday afternoon after our office has had another opportunity to
coordinate with forestry partners on fuel moisture.
The upper low and multiple shortwave vortices wrapping cyclonically
around the low will drift eastward across Ontario and the Great
Lakes over the weekend. Breezy southwest winds and WAA ahead of the
cold front will result in mild conditions Friday night, with lows in
the upper 40s to mid 50s. Light rain chances increase Saturday into
Sunday, especially for central and southern KY.
Saturday looks to be the warmest day with highs in the low to mid
70s for many. Cool, dry air advects into the region behind the cold
front late Sunday and Sunday night. In fact, a deep upper low is
forecast to drop southeast across the Great Lakes early next week as
a Canadian sfc high invades the central CONUS. Expect the coldest
air of the season so far with frost and freezing temperatures likely
Monday night and Tuesday night.
&&
.Aviation...(06Z TAF Issuance)
Issued at 115 AM EDT Thu Oct 13 2022
Impacts:
- MVFR CIGs in the vicinity of cold front at BWG/LEX
- Gusty westerly winds Thursday behind the front
Discussion: First of two sfc cold fronts is working across southern
IN and northern/western KY as of the writing of this discussion with
the second boundary located just to the WNW across central IL and
far northwest IN. Low stratus along and ahead of the first front can
be seen on nighttime microphysics imagery south of the Ohio river
across central KY. Few obs were showing mostly MVFR CIG with a few
isolated IFR CIG. Overall, think BWG-LEX has the best chance of some
low CIG during the overnight/early morning with mainly MVFR CIG
between 1000-2000ft. Second front looks to move through between 09-
11z with a gust of winds out of the WNW/NW. Upstream along with this
front have been OVC-BKN mid level clouds around 5K ft and gusts
around 10kts. Could see a brief period of gusty winds as this moves
through. Behind the second front skies will clear out but we will
remain gusty with sustain winds of 10-15kts and gust around 25kts
during the day out of the west. Other than the winds, VFR conditions
are likely during the daylight ours through the evening.
CONFIDENCE: Medium on CIGs at BWG/LEX, High on VFR conditions and
gusty West winds later today.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Red Flag Warning from 1 PM this afternoon to 8 PM EDT this
evening for KYZ023>041-045>048-053-054-061>063-070-071.
Fire Weather Watch from Friday morning through Friday evening
for KYZ023>041-045>048-053>055-061>063-070-071.
IN...Red Flag Warning from 1 PM this afternoon to 8 PM EDT this
evening for INZ076>079-083-084-089>092.
Fire Weather Watch from Friday morning through Friday evening
for INZ076>079-083-084-089>092.
&&
Short Term...BTN
Long Term...EBW
Aviation...BTNHazardous weather outlook, Oct 12, 8:50 PM EDT, 7 hours 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Louisville KY 850 PM EDT Wed Oct 12 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-140100- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 850 PM EDT Wed Oct 12 2022 /750 PM CDT Wed Oct 12 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. An isolated thunderstorm is possible along a cold frontal boundary overnight. Strong storms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Very low afternoon relative humidities and gusty west winds will result in increasing wildfire danger Thursday and Friday, especially in areas that miss out on rainfall today. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GENERAL STORM MOTION OF THE DAY: Storms will generally move from west to east around 35 mph overnight. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:55 AM EDT | Fire Weather Watch | LMK | Anderson, Boyle, Breckinridge, Bullitt, Butler, Edmonson and 25 more | 12 hr |
| Oct 13, 3:26 PM EDT | Red Flag Warning | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 29 hr |
Nearby
Red Flag Warnings in Kentucky, 2022Red Flag Warnings in Indiana, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.